North Carolina, 2011Damaging Wind in North Carolina, May 27, 2011
May 27, 2011 · NWS RNK · 1 event in 1 county or zone
The area remained under the influence of an upper level trough and several passing upper level storm systems, helped trigger scattered thunderstorms. The strongest storm developed over Rockingham County, although wind damage was fairly isolated and confined to the Eden area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The area remained under the influence of an upper level trough and several passing upper level storm systems, helped trigger scattered thunderstorms. The strongest storm developed over Rockingham County, although wind damage was fairly isolated and confined to the Eden area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 10:54 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, May 27, 10:54 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 AM EDT FRI MAY 27 2011
.SYNOPSIS...
AN UPPER LEVEL LOW THAT WILL WEAKEN AS IT APPROACHES THE EASTERN GREAT
LAKES WILL PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND TONIGHT.
AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA SATURDAY
INTO THE MIDDLE OF NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER.
&&
.NEAR TERM /THROUGH TONIGHT/...
AN UPPER TROUGH WILL TRACK EASTWARD ACROSS THE REGION THIS AFTERNOON
INTO TONIGHT. SEVERAL MID LEVEL SHORTWAVES WERE NOTED ON SATELLITE
IMAGES. ONE LOCATED ACROSS SC/GA TRIGGERING SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA ALREADY. ANOTHER
SHORTWAVE IN TN RESULTING IN SHOWERS AND THUNDERSTORMS ACROSS
WESTERN PORTIONS OF CWA. THUNDERSTORMS WITH HEAVY RAINS OR
TRAINING OF STORMS CAN CREATE FLASH FLOODING.
.PREVIOUS DISCUSSION...
ISSUED A QUICK UPDATE TO INCREASE POPS FOR THIS MORNING INTO THIS
AFTERNOON PER LATEST RADAR AND MODEL TRENDS. SPC HAS EXPANDED THE
DAY1 SLIGHT RISK SOUTH INTO EASTERN PORTIONS OF CWA. CURRENT FLASH
FLOOD WATCH LOOKS GOOD WITH RECENT RAINS...LOW FFG AND SATURATED
GROUND. WILL REVIEW 12Z RUNS FOR ADDITIONAL CHANGES THIS
AFTERNOON.
.PREVIOUS DISCUSSION...
RADAR SHOWED JUST SCATTERED IN THE WESTERN COUNTY WARNING AREA
AFTER NUMEROUS SHOWERS AND THUNDERSTORMS COVERED THE FORECAST AREA
WEST OF THE BLUE RIDGE THURSDAY AFTERNOON AND EVENING.
WATER VAPOR LOOP SHOWED THE UPPER LOW OVER THE OHIO VALLEY WAS
BEGINNING TO BE SHEARED APART BUT MAIN TROF AXIS WAS STILL OVER
THE TENNESSEE VALLEY WITH A FAIRLY WELL DEFINED SHORT WAVE IN
CENTRAL KENTUCKY. EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON ALONG THE SAME AXIS AS ON THURSDAY. AREAS THAT GET
SUNSHINE THIS MORNING MAY BE ABLE TO REALIZE CAPES AROUND 1200
J/KG BUT WINDS THROUGH THE MID LEVELS OF THE ATMOSPHERE WILL NOT
BE AS STRONG AS ON THURSDAY AND WITHOUT THE AIDE OF AN UPPER JET
STREAK THE THREAT OF SEVERE THUNDERSTORMS TODAY IS LOWER.
DIFFERENT SOLUTIONS IN BUFKIT SHOWED A CAP AT LYH AND DAN WHICH
MAY BE INDICATING TIMING OF THE STORMS MOVING EAST IS
QUESTIONABLE. FOR NOW WILL GO WITH MORE STORMS IN THE EAST AFTER
18Z/2PM TO 21Z/5PM.
AREAL COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS WILL
DIMINISH AFTER 03Z/9PM BUT IT MAY TAKE UNTIL LATE TONIGHT TO
COMPLETELY CLEAR OUT THE PRECIPITATION.
THE BAND OF SHOWERS AND THUNDERSTORMS FROM THURSDAY PRODUCED 1.5
TO 3 INCHES OF RAIN WITH LOCALLY HIGH AMOUNTS FROM SOUTHERN
PULASKI COUNTY TO WESTERN WILKES COUNTY AND FROM EASTERN
GREENBRIER COUNTY INTO NORTHWEST BATH COUNTY. NEW 3 HOUR FLASH
FLOOD GUIDANCE THROUGH THE NEW RIVER BASIN AND THE GREENBRIER
RIVER BASIN IS LESS THAN ONE INCH. SO WITH THE ADDITIONAL STORMS
EXPECTED TODAY WILL BE ISSUING A FLASH FLOOD WATCH MOST OF THE
COUNTIES WEST OF THE BLUE RIDGE.
WILL BE STARTING WITH MORE CLOUDS TODAY AND STARTING WITH
TEMPERATURES IN THE MID 50S TO MID 60S. PLUS 850 MB TEMPERATURES
ARE SLIGHTLY LOWER TODAY SO MAXIMUM TEMPERATURES WILL BE COOLER
THAN THURSDAY. TOOK A BLEND OF MAV/MET GUIDANCE FOR HIGHS. ALSO
USED A BLEND OF GUIDANCE FOR LOWS TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
A STRONG UPPER RIDGE WILL BUILD THROUGH THE MISSISSIPPI RIVER
VALLEY AND EVENTUALLY CUTOFF AND UPPER HIGH JUST TO OUR WEST...ON
THE KY/TN BORDER. THE ORIENTATION OF THIS UPPER RIDGE IS ONE THAT
STILL ALLOWS FOR SURFACE CONVERGENCE ALONG THE APPALACHIAN
MOUNTAINS THANKS TO RESULTING SOUTHEASTERLY SURFACE WINDS. FOR THIS
REASON...CONTINUED THE 15-25% POPS THROUGH THE WEEKEND...WITH THE
BEST CHC ALONG NW NC HIGHLANDS AND EXTREME SW VA. PER THE
ECMWF...AS THE UPPER RIDGE STRENGTHENS TO 595DM BY 0Z
TUESDAY...THIS SE SURFACE FLOW WILL BE ERASED AND THE OPPORTUNITY
FOR ELEVATED CONVECTION ALONG THE RIDGES WILL BE REDUCED...AS
MID LEVELS TEMPS WARM. CONSIDERING A SATURATED GROUND...SOME OF
THESE ISOLATED CELLS COULD BE VERY SLOW MOVERS AND PRODUCE
AMOUNTS OF RAIN SUCH THAT WATER PROBLEMS MAY ARISE. MONDAY WILL
EASILY BE THE WARMEST DAY WITH H85 TEMPS NEAR +20C.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE
OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL
SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE
WEDNESDAY INTO THURSDAY.
THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD
TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES
ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT
A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH
INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND
THETA-E AXIS IN PLACE.
LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND
THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE
FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. MVFR
WITH LOCAL IFR CONDITIONS POSSIBLE IN CLOUDS AND CONVECTION.
WEAKENING UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA
THIS PERIOD.
MODELS ARE BRINGING IN SOME MVFR TO POSSIBLY IFR CEILINGS AND FOG
BEHIND THE STORMS FOR LATE TONIGHT INTO SATURDAY MORNING.
CONDITIONS MAY REMAIN POOR THROUGH SATURDAY NIGHT. THEN AS HIGH
PRESSURE BUILDS INTO THE AREA SUNDAY CONDITIONS WILL RETURN TO
VFR.
RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS DUE TO FOG...GIVING
WAY TO VFR WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE
BECOMES HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED
FLIGHT RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ010>020.
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>003-018-019.
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...KM
LONG TERM...PH
AVIATION...AMS/KK
Hazardous weather outlook, May 27, 8:13 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT FRI MAY 27 2011
VAZ007-009-281315-
TAZEWELL-SMYTH-
913 AM EDT FRI MAY 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018-019-VAZ010>020-WVZ042>045-281315-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
913 AM EDT FRI MAY 27 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ022>024-032>035-043>047-058-059-281315-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
913 AM EDT FRI MAY 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE MID TO
LATE AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 27, 11:01 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG 5 SE YADKINVILLE 36.08N 80.61W
05/26/2011 YADKIN NC BROADCAST MEDIA
ROOF BLOWN OFF STRUCTURE ON BRAWLEY ROAD...ADDITIONAL
STRUCTURAL DAMAGE ON WYO ROAD.
&&
HYSELLLocal storm report, May 27, 11:22 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 2 ESE MAPLE SPGS 36.17N 81.35W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON BOONE TRAIL NEAR HIGHWAY 421
0935 PM TSTM WND DMG 5 WNW WILKESBORO 36.16N 81.26W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TWO TREES DOWN ON CONGO ROAD IN MILLERS CREEK AREA
0938 PM TSTM WND DMG 5 SE WILBAR 36.22N 81.26W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON CHARITY CHURCH ROAD NEAR SHINGLE GAP ROAD.
0945 PM TSTM WND DMG 3 SSW NORTH WILKESBORO 36.13N 81.16W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 16/18 NEAR U.S. 421
0946 PM TSTM WND DMG 5 WNW NORTH WILKESBORO 36.20N 81.22W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON GRANDVIEW DRIVE IN MILLERS CREEK AREA
0955 PM TSTM WND DMG 2 WNW DEEP GAP 36.24N 81.55W
05/26/2011 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON ELLEDGE MILL ROAD
&&
SKSpecial weather statement, May 27, 12:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT FRI MAY 27 2011
VAZ045-058-059-271815-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
121 PM EDT FRI MAY 27 2011
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE AND HALIFAX
COUNTIES...
AT 119 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROXBORO...
MOVING NORTH AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ALTON AROUND 145 PM...TURBEVILLE AROUND 150
PM...CLUSTER SPRINGS AROUND 155 PM...HITESBURG AROUND 200 PM...SOUTH
BOSTON AROUND 210 PM AND HALIFAX AROUND 215 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7848 3670 7864 3668 7862 3663 7855
3663 7858 3669 7865 3669 7867 3665 7870
3661 7870 3654 7873 3654 7912 3713 7904
3700 7846
KKLocal storm report, May 27, 12:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 2 WNW FRIES 36.73N 80.99W
05/26/2011 GRAYSON VA DEPT OF HIGHWAYS
TREE DOWN ON WINDING ROAD
1020 PM TSTM WND DMG 2 NW FRIES 36.73N 81.00W
05/26/2011 GRAYSON VA DEPT OF HIGHWAYS
TREE DOWN ON STEVENS CREEK ROAD
&&
SKLocal storm report, May 27, 12:53 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 5 N NORTH WILKESBORO 36.24N 81.15W
05/26/2011 WILKES NC DEPT OF HIGHWAYS
TREE DOWN ON ELLEDGE MILL ROAD
&&
SKLocal storm report, May 27, 1:03 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG 3 ENE PEARISBURG 37.34N 80.69W
05/26/2011 GILES VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 636
0829 PM TSTM WND DMG 4 W MOUNTAIN LAKE 37.35N 80.62W
05/26/2011 GILES VA DEPT OF HIGHWAYS
TREE DOWN ON STATE ROUTE 623
&&
SKThunderstorm Wind, Rockingham
- When
- May 27, 1:30 PM EST to 1:40 PM EST
- Where
- Rockingham County, 0.89 mi SE of Spray
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.510, -79.740
Numerous trees were reported down in the town of Eden.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, May 27, 2011$120,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in New York, May 27 to 28, 2011$910,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in New York, May 27, 2011$55,000 · 1.75 in hail · 21 events
- Flash Flooding and Hail in North Carolina, May 27, 2011$27,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Vermont, May 27, 2011$24,000 · 1.75 in hail · 15 events
- Debris Flows and Flooding in Washington, May 27 to 31, 2011$39,000 · 4 events
- Hail and Damaging Winds in South Carolina, May 27, 2011$27,000 · 2 in hail · 9 events
- Damaging Winds in Virginia, May 27, 2011$15,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Florida, May 27, 20111.75 in hail · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, May 27 to 28, 201112 events
- Hail in Washington, May 27 to 31, 2011$15,000 · 0.25 in hail · 3 events
- Hail and Damaging Wind in Missouri, May 27, 2011$5,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315036.